Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 19, NWS Goodland, KS

April 16, 201410 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this wind advisory at Apr 16, 2014, 11:04 AM CDT for 10 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2014, 11:04 AM CDT (16:04 UTC)
Expired
Apr 16, 2014, 4:00 PM CDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3221 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WWUS73 KGLD 161604
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1004 AM MDT WED APR 16 2014


COZ090>092-KSZ001-002-013>015-027>029-041-042-NEZ079-162100-
/O.NEW.KGLD.WI.Y.0019.140416T1604Z-140416T2100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
HOXIE...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...LEOTI...
BENKELMAN
1004 AM MDT WED APR 16 2014 /1104 AM CDT WED APR 16 2014/

...WIND ADVISORY IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON.

* PEAK WINDS...SUSTAINED WINDS OF 30 MPH WITH GUSTS 45-50 MPH.

* TIMING/DURATION...NORTHWEST WINDS WILL BEGIN TO SLOWLY DIMINISH
  BY MID-AFTERNOON.

* OTHER IMPACTS...BLOWING DIRT WILL REDUCE VISIBILITY LOCALLY NEAR
  OPEN FIELDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
1 follow-up statement
725 
WWUS73 KGLD 162049
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT WED APR 16 2014

COZ090>092-KSZ001-002-013>015-027>029-041-042-NEZ079-162200-
/O.EXP.KGLD.WI.Y.0019.000000T0000Z-140416T2100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
HOXIE...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...LEOTI...
BENKELMAN
249 PM MDT WED APR 16 2014 /349 PM CDT WED APR 16 2014/

...WIND ADVISORY WILL EXPIRE AT 3 PM MDT /4 PM CDT/ THIS
AFTERNOON...

NORTHWEST WINDS OF 30 TO 40 MPH ARE FORECAST TO GRADUALLY WEAKEN
OVER THE NEXT HOUR OR TWO AND DROP BELOW ADVISORY LEVELS. BY EARLY
EVENING...WINDS WILL BECOME NORTHEAST AT 10 TO 15 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 16, 8:08 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 16, 8:08 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
708 AM MDT WED APR 16 2014

.SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY)
ISSUED AT 707 AM MDT WED APR 16 2014

UPPER FLOW WILL BE WESTERLY TODAY.  FLOW TURNS NORTHWESTERLY TONIGHT
AND CONTINUES THROUGH THURSDAY NIGHT.  A RIDGE MOVES INTO THE
ROCKIES FRIDAY AND INTO THE PLAINS FRIDAY NIGHT. A FRONT MOVES INTO
THE CENTRAL PLAINS EARLY THIS MORNING. SURFACE HIGH PRESSURE WILL
BUILD IN BEHIND THE FRONT AND CONTINUE OVER THE CENTRAL PLAINS
THROUGH FRIDAY.  A SURFACE TROUGH WILL MOVE INTO EASTERN COLORADO
FRIDAY NIGHT.

THE GFS AND NAM BOTH INDICATE CONSIDERABLE CHANGE IS NECESSARY TO
THE FORECAST FOR TONIGHT AND THURSDAY.  BOTH CONTINUE TO BRING THE
BEST MOISTURE ACROSS THE SOUTHERN FA BUT THE AREA IS FURTHER SOUTH
SO THAT ONLY A SMALL PART OF THE SOTUHERN FA WILL BE IMPACTED. THE
TIMING OF BEST MOISTURE IS IN THE OVERNIGHT PERIOD.  THE REST OF THE
FA WILL HAVE LIMITED MOISTURE AND SUBSIDENCE.  SHOWERS MAY LINGER IN
THE FAR SOUTHERN FA THURSDAY MORNING, OTHER THAN SOME LATE AFTERNOON
INSTABILITY VIRGA SHOWERS (THE TQ INDEX IS AROUND 14) IN THE FAR
NORTHWEST THE REST OF THE FA WILL BE DRY. THE NET RESULT IS THAT
POPS WILL BE LOWERED SIGNIFICANTLY WITH POPS ONLY OVER THE
SOUTHWESTERN FA. SNOWFALL AMOUNTS WILL BE VERY MINOR COVERING MAINLY
WESTERN PORTIONS OF KIT CARSON AND CHEYENNE COUNTIES IN COLORADO.
REMAING PERIODS THROUGH FRIDAY NIGHT WILL BE DRY DUE TO LACK OF
MOISTURE AND SUBSIDENCE.

SURFACE WINDS MAY APPROACH WIND ADVISORY CRITERIA THIS MORNING FOR A
COUPLE OF HOURS AS THE FRONT MOVES THROUGH.  GUIDANCE AND MODEL DATA
INDICATE A SHORT-LIVED EVENT WITH ONLY MARGINAL WIND SPEEDS. THE
STRONGEST WIND SHOULD OCCUR AROUND 15Z WITH DECREASING WIND BY 18Z.
BUFKIT SOUNDINGS SUPPORT THIS TIMING AS WELL. MAX WIND GUSTS COULD
REACH 35KTS OR 40 MPH EARLY THIS MORNING.

MAX TEMPERATURES TODAY SHOULD RANGE FROM THE UPPER 50S TO THE LOWER
60S. MAX TEMPERATURES ON THURSDAY WILL BE COOLER WITH READINGS IN
THE LOWER 50S. TEMPERATURES AROUND 70 ARE FORECAST FOR FRIDAY.  MIN
TEMPERATURES WILL COOL TO THE LOWER 30S TONIGHT AND THURSDAY NIGHT.
WARMER MIN TEMPERATURES IN THE MID 40S ARE FORECAST FOR FRIDAY
NIGHT.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 220 AM MDT WED APR 16 2014

THE SATURDAY THROUGH TUESDAY PERIOD WILL START OUT WITH SOME GOOD
CHANCES FOR PRECIPITATION OVER THE WEEKEND.  AN UPPER LEVEL LONG
TROUGH WILL DRIFT EAST TOWARD THE AREA SATURDAY.  AT THE SURFACE A
DRY LINE WILL BE IN PLACE NEAR THE CO/KS LINE AHEAD OF A SURFACE
LOW.  DURING THE AFTERNOON A 700MB SHORT WAVE TROUGH WILL APPROACH
THE DRY LINE...CAUSING STORMS TO DEVELOP.  THE STORM COVERAGE SHOULD
INCREASE THROUGH THE AFTERNOON AND INTO THE EVENING AS INSTABILITY
EAST OF THE DRY LINE INCREASES AND LIFT STRENGTHENS AS THE UPPER
LEVEL TROUGH MOVES THROUGH.  THE BEST CHANCE FOR RAINFALL WILL BE
OVER THE SOUTHEAST HALF OF THE AREA AHEAD OF THE 700MB TROUGH.  THE
STORM ACTIVITY WILL MOVE EAST OF THE AREA SUNDAY AHEAD OF THE 500MB
TROUGH AXIS THAT WILL MOVE THROUGH DURING THE AFTERNOON.  WOULD LIKE
TO HAVE GONE HIGHER WITH THE RAINFALL CHANCES FOR SATURDAY
EVENING...BUT WILL HOLD OFF FOR NOW SINCE THIS IS STILL THREE DAYS
AWAY AND THE PLACEMENT OF THE 700MB TROUGH MAY CHANGE BEFORE
SATURDAY ARRIVES.

MONDAY THE UPPER LEVEL RIDGE BUILDS OVER THE AREA BEHIND THE EXITING
LONG WAVE TROUGH.  HOWEVER MODELS ARE SHOWING AN UPPER LEVEL SHORT
WAVE TROUGH MOVING OVER TOP OF THE RIDGE.  AS THE TROUGH MOVES OVER
THE DRY LINE IN EASTERN COLORADO...SOME ISOLATED STORMS MAY DEVELOP
OVER THE WESTERN HALF OF THE AREA DURING THE AFTERNOON AS THE TROUGH
MOVES THROUGH.  BY THE EVENING THE TROUGH WILL FILL CAUSING STORMS
THAT DEVELOP TO END.  THE RIDGE WILL ALLOW UNSEASONABLY WARM TEMPERATURES
TO DEVELOP OVER THE AREA.

TUESDAY THE UPPER LEVEL RIDGE WILL CONTINUE TO REMAIN OVER THE
AREA.  THE UNSEASONABLY WARM TEMPERATURES WILL WARM EVEN FURTHER.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 505 AM MDT WED APR 16 2014

VFR CONDITIONS ARE EXPECTED AT KGLD FOR THE NEXT 24 HOURS. A
TROUGH PASSING THROUGH THE REGION WILL ONLY A MINOR IMPACTS OF
INCREASING MID LEVEL CLOUDS. HOWEVER, A COLD FRONT PRECEDING THE
STORM WILL BRING A FEW HOURS OF GUSTY NORTHWEST WINDS. KMCK WILL
HAVE SIMILAR CONDITIONS WITH THE EXCEPTION OF SOME STRATUS EARLY
THURSDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...JTL
AVIATION...FS
Hazardous weather outlook, Apr 16, 5:14 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
414 AM MDT WED APR 16 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
414 AM MDT WED APR 16 2014 /514 AM CDT WED APR 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS AT 20 TO 30 MPH WITH GUSTS UP TO 40 MPH CAN BE
EXPECTED FOR A COUPLE OF HOURS THIS MORNING. WINDS WILL GRADUALLY
DECREASE DURING THE AFTERNOON.

SOME LIGHT SNOW MAY REDUCE VISIBILITIES AND CREATE SLICK ROADS
LATE TONIGHT IN WESTERN PORTIONS OF KIT CARSON AND CHEYENNE
COUNTIES IN COLORADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE TRI STATE AREA SATURDAY
AFTERNOON AND AGAIN MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Kansas, 2014Wind Advisories in Colorado, 2014Wind Advisories in Nebraska, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.